OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Editor: Henry van Driel
  • Vol. 27, Iss. 8 — Aug. 1, 2010
  • pp: 1583–1588

Modeling propagation in negative index media using causal complex dispersion relations

R. Aylo and P. P. Banerjee  »View Author Affiliations


JOSA B, Vol. 27, Issue 8, pp. 1583-1588 (2010)
http://dx.doi.org/10.1364/JOSAB.27.001583


View Full Text Article

Acrobat PDF (529 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Starting from the causality of the permittivity and permeability of a medium, we investigate the causality of the propagation constant. We show that a reduced dispersion relation, obtained from the frequency dependence of the propagation constant by neglecting a linear frequency dependent term, obeys causality. The propagation constant is identical to the reduced propagation constant under appropriate limiting values of the physical parameters. We illustrate the causality of the reduced propagation constant through examples of (a) a nonmagnetic material where the permittivity is given by the Lorentz model, (b) a material where the permittivity and permeability are both Lorentz-type, and (c) an effective medium comprising a nonmagnetic material with Lorentz-type permittivity in a dispersionless host medium, where the effective permittivity is given by the Maxwell–Garnett rule. Causality of the propagation constant enables the use of simple operator formalisms to derive the underlying partial differential equations for baseband and envelope wave propagation, as demonstrated through an illustrative example of a negative index medium with gain.

© 2010 Optical Society of America

OCIS Codes
(260.2030) Physical optics : Dispersion
(350.5500) Other areas of optics : Propagation
(160.3918) Materials : Metamaterials

ToC Category:
Physical Optics

History
Original Manuscript: May 25, 2010
Manuscript Accepted: June 8, 2010
Published: July 16, 2010

Citation
R. Aylo and P. P. Banerjee, "Modeling propagation in negative index media using causal complex dispersion relations," J. Opt. Soc. Am. B 27, 1583-1588 (2010)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-27-8-1583

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited